Tom Petty Autopsy Reignites Chronic Pain and Opioid Discussion
Recently it was revealed that Tom Petty’s death was linked to an overdose of prescription medication. His family said that Petty battled several ailments including emphysema, knee problems, and most significantly a hip fracture which developed into a full break. They suspect the pain was simply unbearable, resulting in the overuse of his medication. In light of this, they are now calling for a continued discussion of the opioid epidemic that took more than 64,000 lives in 2016 alone.
In an official statement on the Tom Petty website, Dana and Adria Petty highlight the need for a continued discussion of the opioid epidemic.
A Healing Place – The Estates, along with the rest of the world, are deeply saddened to learn that the official cause of his death was related to a chronic pain condition and opioid medication. While many find pain relief from opioid medications, it is contraindicated for long term use for the following reasons.
- Long-term opioid use increases pain sensitivity.
Opioid induced hyperalgesia (OIH) is a term to describe the phenomena of increased pain sensitivity during or after long term opioid use. It is a paradoxical in the sense that a drug widely used to decrease pain will actually increase sensitivity to pain over time.
Opioids were originally intended for acute post-surgical, cancer and/or end of life pain. It wasn’t until a successful marketing campaign that doctors began prescribing opioids for all sorts of pain. A letter published in the New England Journal of Medicine (1980) titled “Addiction Rare in Patients Treated With Narcotics” was cited and used by pharmaceutical companies to validate opioids for long-term chronic pain management. This is in essence the origin of the opioid epidemic we see today. Many people were prescribed opioids for various sorts of pain, and for years relied on the medication daily.
Learn more about the history of the opioid epidemic here.
- Opioids are habit forming and can lead to addiction.
Opioid tolerance, dependence, and addiction are all caused by chemical changes within the brain due to opioid use. When opioids are consumed, they travel through our bloodstream and bind to opioid receptors within the brain. When this occurs, the brain’s reward system begins to produce and release dopamine. This is why pleasure and euphoria are associated with both opioids and opiates, such as heroin. 
With prolonged exposure to these substances, the chemical structure of the brain becomes imbalanced and loses its ability to properly produce and regulate dopamine. The body halts the production of dopamine because it becomes expectant of the external source, opioids.
Some signs of opioid withdrawal include nausea, muscle cramping, sweats, diarrhea, anxiety and depression. These symptoms can be alleviated simply by taking more of an opioid substance, often referred to as ‘getting well’. This, coupled with the intense euphoria associated with opioids, is what makes them such an addictive substance.
Biological, psychological, social, and spiritual components are also factors that can influence an individual’s risk of developing an addictive disorder.
Click here to learn more about the spectrum of addictive disorders.
- Opioids can lead to overdose and death.
We have seen in the past few years just how deadly opiates can be. As mentioned before, in 2016 alone there were more than 64,000 overdose deaths related to opiates and opioids. We have seen an increase in overdose deaths partly due to the rise of a powerful synthetic opioid, fentanyl. According to the Center for Disease and Control, fentanyl is 50 to 100 times more potent than morphine. Pain management physicians still prescribe fentanyl on a patient-by-patient basis. Patients must comply with physician urinalysis (drug testing) in order to track treatment objectives, but also to ensure that patients are using their medications instead of selling them.
On the black market, fentanyl is often mixed with heroin to increase the potency of the drugs. It is not uncommon for someone seeking heroin to wind up with a bag laced with fentanyl and unknowingly overdose. While coverage of illicit fentanyl use has dominated mainstream media for the past few years, there are thousands of people being treated at emergency rooms across the nation every day for “not using prescription opioids as intended” .
With heroin and fentanyl being major contributors to overdoses, 40% of opioid overdoses in the US involve a prescription opioid. Over 46-93 people are dying from opioid prescription overdoses each day, and over 200,000 people died between the years of 1999 and 2016. The most commonly abused prescription opioids include Methadone, Oxycodone, and Hydrocodone (Vicodin). 
Overdoses from prescription opioid medication typically occur when too much of the medication has been ingested, or has been taken in combination with alcohol, benzodiazepines, and sleep medication.
According to the National Institute on Drug Abuse, benzodiazepines such as Xanax, Klonopin, and Valium (often referred to as benzos) are present in more than 30% of opioid overdoses.  Taking sedatives and/or depressants with opioids, including sleep medication and alcohol, is never a good idea. Coupled with the opioid medication, the depressant effects on the central nervous system are intensified.
Signs of an Opioid Overdose
When someone has consumed too much of an opioid substance, or has used opioids in combination with other drugs, there are tell-tale signs of overdose. Here are three key symptoms to be aware of during an opioid overdose.
- Pinpoint pupils
- Slowed or stopped breathing
The most serious symptom of an opioid overdose is respiratory depression. Respiratory depression can lead to hypoxia or insufficient blood oxygenation. This can ultimately lead to brain damage or death. Signs of respiratory depression include shallow breath, wheezing, and gurgled breathing.
Additional signs and symptoms of an opioid overdose include
- Pale face
- Limp body
- Blue or purple hue to lips or fingernails
- Clammy skin
If you live with someone using opioids to manage chronic pain, or if you have a loved one with an opioid use disorder, you may want to consider purchasing Narcan from your local pharmacy. Narcan is a life-saving drug that reverses the effects of an opioid overdose, and is now available over the counter at most pharmacies. If you witness these symptoms and suspect an overdose is occurring, do not hesitate to dial 911.
24/7 National Addiction Helpline: 1-800-662-HELP (4357)
Chronic Pain and Addiction Help: 844-388-4100